Flash Flood, Warrick
- When
- May 17, 4:00 PM CST to 5:30 PM CST
- Where
- Warrick County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.092, -87.272 (the zone’s center; the record gives no point)
In Warrick County, many county and state highways were covered with 8 to 12 inches of water. 6 inches of rain in Boonville in about two hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In Warrick County, many county and state highways were covered with 8 to 12 inches of water. A spotter reported 4.6 inches of rain in Boonville in about two hours. Officials closed Highways 261, 66, and 662, and about 3 feet of water was reported over Highway 61. In Spencer County, officials reported 2 to 4 feet of water over Highway 700E, and water was over Highway 600E. Spotters reported 2 to 3 inches of rain in Grandview in about 90 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 3:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 405 PM CDT SAT MAY 17 2003 GIVEN THE CLOSE PROXIMITY OF THE CLOSED LOW OVER NWRN MS/SERN AR THIS AFTERNOON AND THE AMPLE LOW LEVEL MOISTURE AND LIFT EVIDENT WITH THIS LOW...A CHANCE OF RAIN WILL REMAIN IN THE FORECAST TONIGHT AND SUNDAY. THE THREAT OF SIGNIFICANT HEAVY RAIN SHOULD BE MINIMAL ACROSS THE PAH FORECAST AREA...SO I HAVE NOT MENTIONED LOCALLY HEAVY RAIN IN ZONE PACKAGE. GFS SUGGESTS SOME DEFORMATION ZONE INDUCED RAINFALL ACROSS PARTS OF SRN IL AND SWRN IN...SO RAISED POPS A LITTLE HIGHER IN THOSE ZONE GROUPS TONIGHT. THE THREAT OF TSTMS WERE BRACKETED INTO THE AFTERNOON AND EARLY EVENING TIME PERIODS ON SUNDAY...AS BEST ELEVATED INSTABILITY IS FOCUSED MAINLY IN WRN KY. A BRIEF BREAK IN THE RAIN WAS PLACED IN THE FORECAST LATE SUNDAY NIGHT INTO EARLY MONDAY...AS THE EFFECTS OF THE DEPARTING LOW MOVE OFF THE COAST AND A SHORTWAVE RIDGE DOMINATES THE FORECAST AREA. A PROGESSIVE TROUGH/VORT MOVES TWD THE AREA MONDAY INTO TUESDAY...WITH MINOR SHORT WAVES EMBEDDED IN THE FLOW. THESE SHORTWAVES SHOULD HELP ENHANCE THE AGEO CIRCULATION ENOUGH TO PRODUCE LOW LEVEL FRONTEGENETIC FORCING OVER MO BY LATE MONDAY. A DEVELOPING COLD FRONT SHOULD THEN MOVE TOWARD...THEN THROUGH THE PAH FORECAST AREA ON TUE...PER GFS. THE GFS SUGGESTS A MINOR IMPULSE WILL TRAVEL ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA LATE TUESDAY INTO EARLY WEDNESDAY...AS THE PROGRESSIVE TROUGH DESCRIBED ON TUESDAY FLATTENS THE FLOW INTO A BROAD ZONAL PATTERN LATE TUE INTO WED. ALTHOUGH THIS MAY BE A LITTLE AGGRESSIVE...LEFT A MENTION OF SHOWERS IN THE EASTERN PART OF THE FORECAST AREA ON WEDNESDAY. THE FORECAST AREA DRIES OUT THURSDAY THROUGH SATURDAY...AS A BROAD RIDGE SETTLES OVER THE FORECAST AREA. KEPT TEMPS AT OR SLIGHTLY ABOVE GFS MOS GUIDANCE NUMBERS. .PAH...NONE. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT SAT MAY 17 2003 ...LOCALLY HEAVY RAIN TO CONTINUE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1247 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF SOUTHEAST MISSOURI... AT 1240 PM...NUMEROUS REPORTS OF FUNNEL CLOUDS WERE BEING RECEIVED BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES. MEFFERT
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF THE TRI STATE REGION... AT 245 PM...ISOLATED FUNNEL CLOUD REPORTS CONTINUED TO BE RECEIVED BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND OR IF ANY DAMAGE OCCURS. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES. MEFFERT
ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ014-015-018>020- 172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 434 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF NORTHWEST KENTUCKY... AT 425 PM...SPOTTERS REPORTED A FUNNEL CLOUD NEAR PHILPOT IN DAVIESS COUNTY. DOPPLER RADAR OUT OF OWENSVILLE INDIANA DID SHOW SOME ROTATION WITH THIS STORM. THERE HAVE BEEN SPORADIC REPORTS OF FUNNEL CLOUDS THROUGH THE DAY. THEY ARE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE WHICH HAS COLD AIR ALOFT...AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES.
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351351, 5351352.